MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number C2IVL4012
Medical Device Problem Codes Material Puncture/Hole (1504); Material Rupture (1546); Sparking (2595)
Health Effect - Clinical Codes Vascular Dissection (3160); Thrombosis/Thrombus (4440)
Date of Event 12/07/2021
Type of Reportable Event Serious Injury
Event or Problem Description
A shockwave c2 coronary lithotripsy (ivl) device was used to treat a patient who underwent a percutaneous coronary intervention (pci) procedure to treat a lesion at the left main (lm), left anterior descending (lad) and the circumflex (cx) arteries.Ivus imaging showed there was calcification on the vessel walls, and no presence of pre-existing stent(s) within the vicinity of the target vessel.The physician did not encounter any resistance while tracking the ivl catheter to the target vessel.Upon delivery of 20 pulses with the ivl catheter, the physician reported pulsing at the catheter hub when the button was pressed to activate ivl.When the ivl balloon was in the left main, the balloon ruptured and dissection was observed under fluoroscopy and ivus; the dissection grade was not reported.Thrombosis was also noted in the lm, lad, and cx so the physician performed thrombectomy and then implanted drug-eluting stent (des) post ivl procedure.The patient had prolonged hospital stay and was discharged to home 3 days later.Additional information was received from medwatch (b)(4) submitted by the user facility.It was reported that the physician was shocked by the ivl balloon catheter when he performed out-of-body test after he pulled out the ivl balloon from the patient's anatomy.
 
Additional Manufacturer Narrative
The device referenced in this report was not returned to shockwave medical, inc.For investigation therefore, a physical examination could not be performed.Based on the provided information, the dissection was noted after the c2ivl balloon ruptured after delivering 20 pulses.In addition, thrombosis was noted in the left main, lad, and cx arteries.The cause for the balloon rupture and subsequent observed vessel dissection and thrombosis cannot be definitively determined with the information available.The cause for the reported pulsing at the catheter hub cannot be definitively determined without a review of the defective device; however, this observation is unrelated to the reported balloon rupture and dissection.A review of the lot history record (lhr) indicates that the device met all inspection criteria.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.
 
Additional Manufacturer Narrative
The device referenced in this report was returned to shockwave medical for investigation.The reported failures of a balloon rupture and sparking in the hub were confirmed.Based on the investigation observations, the balloon rupture failure is likely attributed to patient calcium.The sparking in the hub failure could possibly be attributed to the manufacturing of the device.It is possible that the wire insulation was accidentally scratched / nicked during assembly, and the wires rubbed against the edge of the hypotube, thus exposing the bare wires, and creating a spark gap in the hub.Though the broken/damaged wire insulation could cause a current leakage, in this case the leakage is contained within the hub and the risk of electrical shock to the user and/or patient is negligible.The exact cause of the dissection and thrombosis could not be determined.

Brand Name
SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Common Device Name
INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
MDR Report Key13158177
Report Number3015053858-2021-00035
Device Sequence Number4118252
Product Code QMG
UDI-Device Identifier00195451000119
UDI-Public(01)00195451000119(17)230531
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P200039
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2023
Device Model NumberC2IVL4012
Device Catalogue NumberC2IVL4012
Device Lot NumberA210506H
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/07/2021
Supplement Date Received by Manufacturer02/18/2022
Initial Report FDA Received Date01/04/2022
Supplement Report FDA Received Date03/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/06/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DRUG-ELUTING STENT (DES)
Outcome Attributed to Adverse Event Life Threatening; Required Intervention; Hospitalization;
Patient Age59 YR
Patient SexMale
Patient Weight80 KG
Patient RaceWhite